I opened a new bottle of humalog about four days back. My blood sugar has never been this high. Checked the humulin and there were things sticking to the inside. Then I took a new one out of frigde. My blood sugar was 222. I took 10 units, checked my sugar 20 mins later. It was 320. I checked both new bottles and they have particles sticking to the inside.
By now, you have very likely determined that your Humalog and NPH insulins are bad. Any time that particles can be seen or discoloration is present in an insulin bottle, throw it out and get a new one. The particles come from coagulated insulin on the side of the bottle (easy to see) or in the fluid (often present earlier and can be very hard to see). With the NPH bottle also bad, there are two possibilities:
- Your refrigerator (or your pharmacy's) is too cold -- make sure the inside of your fridge is above 36 degrees F (or ask your pharmacy what temp their fridge is set at) and never let bottles of insulin get cold inside your car in the winter.
- The Humalog and NPH are getting contaminated during mixing -- this is less likely to be causing particles to form or unexplained highs, and will more often cause some discoloration in the Humalog bottle rather than have particles form.
This is not a common problem but a very annoying one when it happens. Some years back, I went through 10 bottles of Humalog of which little ever got used and sent one bottle to Lilly for analysis (nothing wrong with it). With the right lighting, I could clearly see particles in these bottles. On the 11th bottle, at the pharmacy counter, I felt the bottle (very cold) and could see particles in the bottle (the pharmacist could not but they are very small in solution and take practice to see in the right lighting). I advised the pharmacist to turn the temp up a bit in their refrigerator. After a few weeks and many unexplained highs, I sent my prescription to another pharmacy with immediate resolution.
Please let us know how you resolved the issue,